Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Lake Charles, LA

July 4, 2018Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jul 4, 2018, 5:45 AM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 5:45 AM CDT (10:45 UTC)
Expired
Jul 4, 2018, 8:45 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 80 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS54 KLCH 041045
FFWLCH
TXC245-361-041345-
/O.NEW.KLCH.FF.W.0031.180704T1045Z-180704T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
545 AM CDT WED JUL 4 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 845 AM CDT.

* At 538 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Radar estimates and rain gauges indicate that 1 to 3 
  inches of rain has already fallen across the warned area for the 
  past few hours. Additional amounts of 1 to 3 inches are possible 
  over the nest few hours as moderate to heavy rain continues to 
  occur over these same areas. 

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor,
  Bridge City, Central Gardens, Rose City, Pine Forest, Lakeview,
  Port Acres, Orangefield and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3012 9430 3014 9428 3015 9428 3016 9411
      3019 9411 3020 9409 3022 9412 3024 9412
      3024 9389 3001 9376 2998 9383 2999 9386
      2997 9384 2996 9387 2993 9386 2987 9392
      2987 9411 3000 9430

$$

13
2 follow-up statements
940 
WGUS74 KLCH 041155
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
655 AM CDT WED JUL 4 2018

TXC245-361-041345-
/O.CON.KLCH.FF.W.0031.000000T0000Z-180704T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Orange TX-
655 AM CDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHEASTERN JEFFERSON AND ORANGE COUNTIES...

At 645 AM CDT, Doppler radar and automated rain gauges indicated 
that moderate to heavy rain was continuing to fall, especially 
within the area bounded roughly by Vidor, Beaumont, and Port Arthur. 
Automated gauges along with radar estimates indicate that 1 to 2 
inches of rainfall have fallen over the past hour in this area, with 
totals of 3 to 4 inches over the past three hours. 

Some locations that will experience flooding include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge
City, Central Gardens, Rose City, Pine Forest, Lakeview, Port Acres,
Orangefield and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3012 9430 3014 9428 3015 9428 3016 9411
      3019 9411 3020 9409 3022 9412 3024 9412
      3024 9389 3001 9376 2998 9383 2999 9386
      2997 9384 2996 9387 2993 9386 2987 9392
      2987 9411 3000 9430

$$

13
178 
WGUS74 KLCH 041258
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
758 AM CDT WED JUL 4 2018

TXC245-361-041345-
/O.CON.KLCH.FF.W.0031.000000T0000Z-180704T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Orange TX-
758 AM CDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHEASTERN JEFFERSON AND ORANGE COUNTIES...

At 753 AM CDT, Doppler radar indicated that overall rain rates were 
starting to decrease over the warned area, though additional areas 
of moderate to heavy rainfall are starting to spread in from the 
west. Automated rain gauges indicate that these area of rainfall are 
capable of producing additional amounts of around one inch per hour.

Some locations that will experience flooding include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Vidor, Bridge
City, Central Gardens, Rose City, Pine Forest, Lakeview, Port Acres,
Orangefield and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3012 9430 3014 9428 3015 9428 3016 9411
      3019 9411 3020 9409 3022 9412 3024 9412
      3024 9389 3001 9376 2998 9383 2999 9386
      2997 9384 2996 9387 2993 9386 2987 9392
      2987 9411 3000 9430

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:10 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 4, 5:10 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
510 AM CDT Wed Jul 4 2018

.SYNOPSIS...
Mid and upper level low now approaching the upper TX coast per
the latest WV imagery and UA analysis with a weak trough noted on
recent sfc analyses oriented in a northwest to southeast
direction acrs southeast TX toward the south central LA coast.
Area 00Z soundings indicated precip water ~2.0-2.2 inches, and
these anomalously high values continue to be indicated by
GPS-MET and GOES TPW data. KLCH radar shows most of the shower
activity has been occurring over lower southeast TX and extreme
southwestern LA near the circulation center, as well as over the
coastal waters.

24

&&

.DISCUSSION...
Above normal rain chcs are expected to continue the next several
days as the region remains on the southern periphery of a high
pres ridge over the central CONUS. The upper low currently
located near the TX coast will continue to move west today, and
this will allow rain chcs to gradually diminish from east to west
through early evening. Rain amounts thus far have not been too
excessive, with the exception of a few isolated spots. With deep
tropical moisture still in place, some showers and tstms will
again be capable of producing locally heavy rainfall, and the
focus for higher amounts will shift toward lower southeast TX
today where areal amounts of 1 to 2 inches can be expected along
with isolated higher amounts of 4-5 inches possible. The
combination of abundant clouds and showers will help to keep aftn
highs in the 80s for the most part although temperature could
approach 90 degrees acrs central LA during the aftn.

Rain chcs will taper off tonight as the low moves further west
into TX. Showers and storms will increase from the east again on
Thursday as another upper low (currently just east of FL)
approaches the region. Precip water values will remain near or
just abv 2 inches, and heavy rain will be possible with some of
the storms. Sounding profiles show the potential for microbursts
as well, and the area has been outlined with a MRGL risk for
severe weather, primarily for locally damaging winds, by SPC.

The upper low will gradually become sheared through the weekend as
the upper ridge shifts toward the intermountain west. The ridge
will slowly build back eastward through early next week, with the
region remaining beneath of general weakness aloft along with
above normal moisture. Thus, through the weekend and into early
next week, daily rain chcs will continue to run from 50 to 70
percent. Temperatures will stay close to normal values through the
period, with highs around 90 or into the lower 90s and lows in the
70s.

24

&&

.MARINE...
Mostly light and vrbl winds will persist into the weekend, with
seas running from one to three feet. The mid and upper low near
the Texas coast will move west today, but another upper low
located near FL will move west toward the area Thursday, gradually
shearing over the region by Friday. This will result in an
ongoing chance for scattered to numerous showers and thunderstorms
through the weekend. At this time, no caution flags or advisories
are expected. However, winds and seas will be higher near the
storms, along with occasional cloud to water lightning.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  90  73  92  73 /  60  30  60  40
LCH  86  74  89  73 /  70  30  70  40
LFT  89  75  90  73 /  70  30  70  40
BPT  86  75  90  74 /  80  30  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...24
Hazardous weather outlook, Jul 4, 5:38 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
538 AM CDT Wed Jul 4 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
051045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
538 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected again
today. With deep tropical moisture in place, storms will be
capable of producing locally heavy rainfall with rates of 1 to 2
inches per hour. Overall rainfall totals will be between 1 and 2
inches, especially across lower southeast Texas where isolated
higher amounts of 4 to 5 inches will be possible resulting in
flooding of streets and other low lying poor drainage areas.

Other hazards include the possibility of occasional to frequent
cloud to ground lightning and gusty winds. Also, tropical funnel
clouds may form in the development stage of the convection along
and south of the I-10 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms will develop again
on Thursday. There is a marginal risk for some severe storms, with
damaging winds the primary threat. Storms will also be capable of
locally heavy rainfall as well as occasional to frequent cloud to
ground lightning.

Elevated moisture values will persist through the remainder of
the period with above normal chances for showers and
thunderstorms each day. Locally heavy downpours and occasional
cloud to ground lighting will be the main hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-051045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
538 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Scattered to numerous showers and storms will be likely. Heavy
rainfall greatly reducing visibilities, locally higher winds and
seas, along with occasional cloud to water lightning will be
possible near the storms. Also, tropical funnel clouds and waters
spouts may form in the development stage of storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A chance for showers and thunderstorms will continue through the
remainder of the period. Winds and seas will be locally higher
near storms, along with occasional cloud to water lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:34 AM CDTAreal Flood AdvisoryLCHJefferson, Orange3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.